Hi everyone. I was wondering if it is possible to have night sweats and palpitations when taking even a low dose of Levothyroxine or synthroid? I took synthroid for years, then when I developed CFS & FM my thryroid went crazy! Its been 3 years and the horrible experiences with switching medicines has been traumatizing. My old doctor said I am "thyroid resistant" but never explained what that meant....Can you suggest a solution? I am now trying synthroid 37mg 4 times a week and I'm not having the "hyper" symptoms anymore, but my fatigue is still there and my intuition tells me that my thyroid is off. Thank you for any help you can give me! God Bless...
Low dosing is worse than no dosing, assuming you have at least some natural gland function left. The low dose lowers TSH, so your thyroid doesn't get the message to "pump it up". Therefore, you're left with less thyroid hormone than you'd have if you didn't take any med. If your gland is completely dead, low dosing can't possibly provide enough hormone to keep your body working efficiently.
Most people are "thyroid resistant", at least to a small degree. A natural dessicated thyroid med, which contains both T4 and T3, overcomes that cellular resistance better than T4 alone.
Broach the subject of Armour thyroid with your doctor. His reaction will speak volumes. If he's horrified - says he never prescribes it - he doesn't know enough about thyroid to make you well. If you're lucky, he'll say "Sure, we can try that!"... but be prepared that he probably won't.
Thank you Midwest, you have a lot of knowledge on thyroid topics! I got diagnosed with hypothyroid - Hashimoto's in college (I'm 31 now) and was taking Synthroid for many years, and then I got in a car accident, got Shronic Fatigue Syndrome & Fibromyalgia, and it changed all my hormones. I went to a new doctor and he took me off of the Synthroid...big mistake. Since then (4 years ago) my thyroid has been off and Ive tried many medications. I think when I was on the Armour I was taking too large of a dose (the doctor changed it several times), but I had REALLY bad night sweats and vision difficulty. Maybe I should try another type and smaller dosage? Do you have any suggestions? Does anyone know a good endocrinologist in Los Angeles?
...Hashimoto's in college (I'm 31 now) and was taking Synthroid for many years, and then I got in a car accident, got Shronic Fatigue Syndrome & Fibromyalgia, and it changed all my hormones.
Some experts believe CFS and FMS are simple manifestations of undertreated hypoT.
I went to a new doctor and he took me off of the Synthroid...big mistake.
Yes, a major mistake! Hashimoto's goes into remission in only extremely rare instances. Treatment should be continuous, and for life. I wonder if your antibodies had been under some degree of control while on Synthroid, and they flared up again when you went off. That could explain why it's been hard to get your levels right since then.
I think when I was on the Armour I was taking too large of a dose (the doctor changed it several times), but I had REALLY bad night sweats and vision difficulty. Maybe I should try another type and smaller dosage? Do you have any suggestions?
Seems you've been through the mill when it comes to meds. I'm at a loss about what to suggest. Treatment is a fine art, not so much science, so you have to expect a lot of fine tuning of dosages and/or brands. I think too that your Armour dosage might've been too high, as those symptoms sound hyperthyroid to me.
Your treatment should be monitored with free T4 and free T3 tests. They're the only ways to know what your actual thyroid hormone levels are, and how to adjust your meds accordingly. If your doctor is relying solely on TSH, you'll never feel well.
Start taking selenium if you don't already. A dose of 100 to 200 mcgs/day might help, and certainly can't hurt.
Meep might have more practical advice for you. He's a whiz at this stuff!